MAUDE Adverse Event Report: ZIMMER GMBH AWL; N/A

ZIMMER GMBH AWL; N/A
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Code Available (3191)
Date of Event 09/19/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did not receive x-rays but received other source documents for review.The manufacturer did not receive the device for investigation.The device history records were reviewed and found to be conforming.Attempts to obtain additional information have been made; however, no more is available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
It was reported that during surgery the instrument got stuck in the femur canal.When the surgeon tried to take it out, the handle came off and the reamer got stuck in the patient.It took one hour to take out the stuck reamer.
 
Additional Manufacturer Narrative
Event description: it was reported that during an initial hip surgery on (b)(6) 2019 the cls awl got stuck in the femoral canal.When the surgeon tried to remove the awl, the handle broke off and the awl was stuck in the patient.It took one hour to remove the stuck awl using osteotomes.No patient harm has been reported.Review of received data: patient data according to product experience report (per): male, 120 kg, the surgeon described the femoral canal as narrow.Otherwise no medical records or patient data available.Devices analysis: visual examination: the reported cls awl has been returned for evaluation.The welding connecting the handle with the awl broke.The awl is slightly dull and shows some wear and tear consisting of scratches and indents.The awl has countless indentations, scratches and marks close to the handle.The handle as well as the part of the awl close to the handle are discolored (brownish) and the area of the former welding shows corrosion.Based on this visual examination the reported event can be confirmed.Review of product documentation: this device is intended for treatment.The compatibility check is not applicable as this instrument is used without mating components.Dhr review: the quality records show that all specified characteristics have met the specifications valid at the time of production.Conclusion summary: during initial hip surgery the cls awl got stock in the femoral canal.During removal of the cls awl the handle broke off leading to a surgical delay of one hour in order to remove the awl from the femur.The awl was manufactured in 2015; the manufacturing records from 2015 have been reviewed and were found to be according to specification.Therefore, the investigation results did not identify a non-conformance or a complaint out of box (coob).The visual examination of the broken awl confirmed the reported event.The handle broke off at the welding.It remains unknown whether the corrosion at the welding has been present before the fracture or developed after the fracture due to exposure to air and liquids.The extensive wear and tear on the awl can be attributed to the multiple removal attempts of the awl after the handle broke off.The slightly dull awl in combination with the narrow femoral canal of the patient may have contributed to the fracture of the device, as both aspects increase the force on the connection between awl and handle.In conclusion, based on the product examination and the provided information, the most likely cause for the device fracture is wear and tear of the device due to usage and repeated cleaning and sterilization cycles over the past 14 years reaching end of life of the product.The narrow femoral canal of the patient may have additionally contributed to the fracture.As multiple factors led or contributed to the device fracture, an exact root cause could not be identified.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
Investigation completed.

Brand Name
AWL
Common Device Name
N/A
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key9144173
Report Number0009613350-2019-00583
Device Sequence Number409864
Product Code HWJ
UDI-Device Identifier00889024301788
UDI-Public00889024301788
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
NA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number70.08.89
Device Lot Number05.168339
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/11/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 09/19/2019
Supplement Date Received by Manufacturer06/25/2020
Initial Report FDA Received Date10/02/2019
Supplement Report FDA Received Date07/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Weight120